Mississippi, 2017

Flash Flood and Hail in Mississippi, July 1, 2017

July 1, 2017 · NWS JAN · 3 events in 2 counties and zones

An outflow boundary from overnight storms combined with a very moist and unstable airmass in place over the region, along with warm afternoon temperatures, to cause showers and thunderstorms. Some of these storms brought hail, damaging winds and flooding to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An outflow boundary from overnight storms combined with a very moist and unstable airmass in place over the region, along with warm afternoon temperatures, to cause showers and thunderstorms. Some of these storms brought hail, damaging winds and flooding to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 1, 11:53 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 11:53 AM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1253 PM CDT Sat Jul 1 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Stratus was slowly burning off this morning, so MVFR conditions
were lingering at a few locations going into the afternoon.Looking
for scattered to numerous showers and thunderstorms again this
afternoon, with most of the activity diminishing in the early
evening. Models continue to show a disturbance passing to the
northwest of the cwa with convection blowing up the nw portions of
the area and spreading east along the highway 82 corridor. Again,
the higher resolution models may be over doing it, but decided to
add showers and thunderstorms around 6z for GLH, 8z for GWO and
after 12z for GTR Sunday morning. Looks like there could be more
stratus tonight, so showed lower ceilings starting around 10z
elsewhere. Low clouds could move in a littler earlier.

&&

.DISCUSSION...
Today and Tonight: Remnant cold pool boundary from overnight MCS in
AR moving into the Delta region at the moment will most likely aid
in convective development later today where it eventually sets up.
Meanwhile, troughiness over the MS valley today will bring the
westerlies more firmly into the forecast area and allow a potent
shortwave to approach from the ArkLaTex this afternoon. Localized
forcing along the boundary and better lapse rates with the cooling
aloft should yield some robust convection during the afternoon as
temperatures climb into the lower 90s. These conditions have allowed
our local microburst parameter to respond with good potential over
the north where best lapse rates will exist. With the loss of
heating, convection will slowly wind down during the evening. /26/

Sunday through next Saturday morning: Hot and humid conditions
with diurnal storm chances will remain through the July 4th
holiday and through the week. By Sunday, that trough and surface
low over the northern Great Lakes will have ejected into eastern
Canada. The cold front will be draped across the Appalachians into
the mid-Mississippi Valley with strong surface ridging extending
through that area. In addition, surface and mid- level ridging
will be situated over the Gulf of Mexico with nearly 590-595DM
500mb mid-level ridging. Models show some of this surface ridging
and slightly drier air advecting in from the south towards Lake
Charles and into the southwest towards Natchez and the
southwestern periphery of northeast Louisiana. This should limit
convection chances there while elsewhere nearly an inch and three
quarters to nearly 2 inch PWs will reside. With plenty of
moisture, bumped up PoPs into likely from a line near Fountain
Hill, Arkansas towards Quitman, MS and north. There could be some
stronger to possibly severe wet microbursts as there is upper 20s
vertical totals, good mid level lapse rates nearly 6.5-7 deg C and
some weak flow. There isn't as defined of a shortwave and
trough/front as is the case today but there could be some
potential. Will monitor the trends and may have to introduce
something in later forecasts for possible isolated severe storm
potential. In addition, slow moving storms and high levels of
moisture could bring isolated torrential downpours.

As the ridge builds to our west-southwest by the start of the week,
low-mid level height (700mb and 850mb) and temperature anomalies
will increase. This will lead to some drying in areas to the western
zones while areas to the east convection chances will linger through
mid-week. Expect diurnal thunderstorm chances with lingering
microburst potential through the week, especially over eastern
areas. Bigger impactful weather looks to be the heat as temperatures
will be in the low-mid 90s with dewpoints in the mid 70s. This will
lead to increasing oppressive conditions, mainly Monday to mid-week,
possibly into the holiday (July 4th). Very confident this will be a
concern along and west of the I-55 corridor with a little less
confidence in the east due to increasing coverage of convection. Any
areas on the periphery of any storm could be quite oppressive. Added
this to the HWO/graphics to account for this increasing heat stress.

Expect hot and humid conditions to continue with slightly cooler
temperatures as a shortwave trough ejects through the mid-
Mississippi Valley. This in addition to an extremely anomalously
strong ridge over the Rockies will amplify the upper trough and
bring NW flow and a cold front, possibly backdoor front, down
towards the area by late week into early next weekend. Thankfully
this will help temper down our oppressive heat stress concerns. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  74  91  74 /  42  36  49  10
Meridian      90  73  90  73 /  38  33  56  18
Vicksburg     90  74  92  74 /  42  33  35   7
Hattiesburg   89  75  92  73 /  37  27  35  16
Natchez       89  73  92  73 /  29  26  16   5
Greenville    90  75  91  74 /  38  40  56  12
Greenwood     88  73  90  74 /  38  40  56  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 1, 1:26 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
226 PM CDT Sat Jul 1 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-021930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-
226 PM CDT Sat Jul 1 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

Strong to severe storms will be possible through tonight. Damaging
wind gusts to 60 mph and quarter sized hail will be the primary
risks. Torrential rains may lead to localized flooding.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Humid conditions and increasing temperatures may cause heat index
values to peak near 105 degrees each afternoon through mid week.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

MSZ072>074-021930-
Marion-Lamar-Forrest-
226 PM CDT Sat Jul 1 2017

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon and evening

Strong to severe storms will be possible through this evening.
Damaging wind gusts to 60 mph and quarter sized hail will be the
primary risks. Torrential rains may lead to localized flooding.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Humid conditions and increasing temperatures may cause heat index
values to peak near 105 degrees each afternoon through mid week.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jul 1, 2:39 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
339 PM CDT SAT JUL 1 2017

ARZ075-MSZ034-040-012115-
Chicot AR-Washington MS-Issaquena MS-
339 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHICOT...
SOUTHWESTERN WASHINGTON AND NORTH CENTRAL ISSAQUENA COUNTIES UNTIL
415 PM CDT...

At 339 PM CDT, Meteorologists were tracking a strong thunderstorm
near Glen Allan, or 9 miles east of Eudora, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Glen Allan around 350 PM CDT.
  Grace around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3323 9126 3321 9084 3310 9089 3310 9092
      3303 9091 3291 9096 3295 9108 3299 9110
      3298 9113 3297 9114 3299 9117 3300 9117
      3301 9123 3303 9130
TIME...MOT...LOC 2039Z 286DEG 23KT 3308 9110

17
Special weather statement, Jul 1, 2:40 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
340 PM CDT SAT JUL 1 2017

MSZ027-028-012115-
Carroll MS-Montgomery MS-
340 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARROLL AND WEST CENTRAL
MONTGOMERY COUNTIES UNTIL 415 PM CDT...

At 340 PM CDT, Meteorologists were tracking a strong thunderstorm
near North Carrollton, or 10 miles west of Winona, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Winona around 400 PM CDT.

Other locations impacted by this storm include Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3333 9004 3354 9003 3359 8972 3332 8972
TIME...MOT...LOC 2040Z 270DEG 22KT 3345 8990

17
Special weather statement, Jul 1, 2:50 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
350 PM CDT SAT JUL 1 2017

MSZ028-029-032-012115-
Montgomery MS-Choctaw MS-Webster MS-
350 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHOCTAW...
SOUTHWESTERN WEBSTER AND CENTRAL MONTGOMERY COUNTIES UNTIL 415 PM
CDT...

At 350 PM CDT, Meteorologists were tracking a strong thunderstorm
near Lodi, or 16 miles east of Winona, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Eupora around 410 PM CDT.

Other locations impacted by this storm include Walthall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3366 8926 3333 8927 3338 8965 3340 8965
      3340 8972 3342 8972 3359 8970
TIME...MOT...LOC 2050Z 270DEG 22KT 3348 8944

17
Special weather statement, Jul 1, 3:05 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
405 PM CDT SAT JUL 1 2017

MSZ040-041-012130-
Sharkey MS-Issaquena MS-
405 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ISSAQUENA AND
WESTERN SHARKEY COUNTIES UNTIL 430 PM CDT...

At 404 PM CDT, Meteorologists were tracking a strong thunderstorm
near Rolling Fork, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rolling Fork around 420 PM CDT.
  Anguilla around 430 PM CDT.

Other locations impacted by this storm include Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 9103 3291 9104 3301 9081 3273 9075
TIME...MOT...LOC 2104Z 257DEG 21KT 3284 9096

17
Special weather statement, Jul 1, 3:09 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
409 PM CDT SAT JUL 1 2017

MSZ018-019-012145-
Sunflower MS-Bolivar MS-
409 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES UNTIL 445 PM CDT...

At 409 PM CDT, Meteorologists were tracking a strong thunderstorm
near Boyle, or near Cleveland, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Cleveland and Boyle around 415 PM CDT.
  Renova around 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3360 9083 3376 9089 3388 9059 3361 9059
TIME...MOT...LOC 2109Z 257DEG 21KT 3370 9078

17
Special weather statement, Jul 1, 3:13 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
413 PM CDT SAT JUL 1 2017

LAZ007-012145-
Morehouse LA-
413 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOREHOUSE PARISH
UNTIL 445 PM CDT...

At 413 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bastrop, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bastrop around 420 PM CDT.
  Beekman around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 9182 3273 9179 3275 9205 3279 9206
      3280 9205 3281 9206 3284 9207 3284 9206
      3285 9207 3290 9208
TIME...MOT...LOC 2113Z 257DEG 20KT 3283 9200

17

The radar

The Jackson/Brandon,MS radar (KDGX), 177 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bolivar

When
July 1, 3:18 PM CST
Where
Bolivar County, 0.9 mi SW of Cleveland
Measured
1.25 in hail
Property damage
$3,000
Reported by
COOP Observer
Coordinates
33.740, -90.740

Quarter to half dollar size hail fell along College Street.

Flash Flood, Lauderdale

When
July 1, 6:26 PM CST to 7:57 PM CST
Where
Lauderdale County, 0.9 mi NNE of Meridian to 0.54 mi ENE of Meridian
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.382, -88.714

A number of roads were flooded in Meridian, which included the intersections of 5th Street and 29th Avenue, 14th Street and 26th Avenue, 8th Street and 34th Avenue, and the 26th Avenue underpass. Flooding also occurred along 18th Avenue and 14th Avenue, both between 4th and 5th streets.

Thunderstorm Wind, Lauderdale

When
July 1, 6:35 PM CST
Where
Lauderdale County, 1.12 mi ENE of Whynot to 1.4 mi ENE of Whynot
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.285, -88.482

A tree was blown down in front of the Whynot Community Center on Old Highway 19 SE. Another tree was blown down along Ponds Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697424, 697472, 697471.